Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 97, NWS Dodge City, KS

June 12, 20104 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2010, 2:56 PM CDT for 4 counties in Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2010, 2:56 PM CDT (19:56 UTC)
Expired
Jun 12, 2010, 3:29 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS53 KDDC 121956
SVRDDC
KSC083-135-145-165-122045-
/O.NEW.KDDC.SV.W.0097.100612T1956Z-100612T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SAT JUN 12 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF GRAY...AND MOVING NORTH AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURDETT...
  BAZINE...
  MAINLY RURAL AREAS OF NORTHEASTERN HODGEMAN...NORTHWESTERN
  PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3845 9985 3845 9940 3818 9952 3818 9977
TIME...MOT...LOC 1955Z 180DEG 15KT 3826 9966
WIND...HAIL <50MPH 1.00IN

$$

RITTERLING
1 follow-up statement
323 
WWUS53 KDDC 122029
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT SAT JUN 12 2010

KSC083-135-145-165-122039-
/O.CAN.KDDC.SV.W.0097.000000T0000Z-100612T2045Z/
NESS KS-RUSH KS-PAWNEE KS-HODGEMAN KS-
329 PM CDT SAT JUN 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN...
NORTHWESTERN PAWNEE...SOUTHWESTERN RUSH AND SOUTHEASTERN NESS
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 3845 9985 3845 9940 3818 9952 3818 9977
TIME...MOT...LOC 2029Z 180DEG 15KT 3840 9966

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 11:30 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 12, 11:30 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT SAT JUN 12 2010

.UPDATE...

MORNING SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NR
GUYMON, OK TO JUST WEST OF GARDEN CITY AND NE TO NEAR HAYS. AN
OUTFLOW BOUNDARY FROM LAST NIGHT'S MCS OVER NEBRASKA STRETCHES
FROM PRATT WESTWARD AND INTERSECTS THE FRONT JUST NORTH OF GARDEN
CITY. THE AIRMASS IN THE WARM SECTOR IS QUITE JUICY BUT MID LEVEL
CAP AND GENERAL LACK OF UPPER DYNAMICS SHOULD PRECLUDE WIDESPREAD
DISCRETE CONVECTION FROM DEVELOPING IN THE WARM SECTOR TODAY.
HOWEVER, ALL INDICATIONS ARE THAT STORMS WILL UNZIP ALONG THE
FRONTAL BOUNDARY NEAR 21Z AND LIFT SHOULD BE SUFFICIENT TO TAP
INTO THE SUBSTANTIAL INSTABILITY ALOFT (CAPES>2500 J/KG). THE 12Z NAM
SEEMS TO HAVE A DECENT HANDLE ON THE FRONT AND PLACES IT FROM
ROUGHLY LIBERAL THROUGH DODGE CITY TO NEAR GREAT BEND AT THE TIME OF
INITIATION. SOME STORMS ARE LIKELY TO BE SEVERE ALONG THE FRONT WITH
LARGE HAIL AND DAMAGING WINDS. LCLS ARE FORECAST TO DROP LOW
ENOUGH INVOF FRONT AND SUFFICIENT SHEAR EXISTS (ESP INVOF OLD
OUTFLOW BOUNDARY) THAT ISOLD TORNADOES CANNOT BE RULED OUT. ON TOP
OF THAT, PWATS APPROACHING 2" WILL LEAD TO STORMS THAT PRODUCE
HEAVY RAINFALL, ESP LATER TONIGHT IF THIS CONVECTION MORPHS INTO
AN MCS AS INDICATED BY THE MODELS. FORECASTS HAVE BEEN UPDATED TO
REFLECT THE LATEST THINKING. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT SAT JUN 12 2010/

DISCUSSION...

DAYS 1-2...

HIGH CONFIDENCE IN THUNDERSTORMS EXISTS, INCLUDING SOME SEVERE
WEATHER (HAIL/DAMAGING WIND AND POSSIBLY TORNADO) POTENTIAL AS
WELL AS LOCALLY VERY HEAVY RAINFALL AMOUNTS THAT MAY LEAD TO
FLOODING OVERNIGHT SATURDAY AND POSSIBLY AGAIN OVERNIGHT SUNDAY. A
STATIONARY FRONT THAT NOW IS POSITIONED ROUGHLY FROM CENTRAL
NEBRASKA THROUGH ABOUT HILL CITY TO GOODLAND WILL REACH THE
NORTHWEST FORECAST AREA BY LATE MORNING, AND PROBABLY CONTINUE
ADVANCING SLOWLY SOUTH DURING THE AFTERNOON. THIS BOUNDARY WILL
UNDERCUT A MOISTURE RICH ENVIRONMENT INDICATED BY 850 MB DEW
POINTS IN THE 15 TO 18 DEGREE RANGE FROM GARDEN CITY EASTWARD. A
WARM AXIS INTERSECTS THIS CENTRAL PLAINS MOISTURE POOL FROM
SOUTHEAST NEW MEXICO INTO SOUTH CENTRAL KANSAS, WHICH WILL AGAIN
PRODUCE CAPES INTO THE 2000-4000 J/KG RANGE ACROSS THE FORECAST
AREA. MID LEVEL TEMPERATURES ONLY IN THE 11-13 DEG C RANGE WILL
PROVIDE CAPPING UNTIL LATE AFTERNOON CONVECTIVE TEMPERATURES ARE
REACHED. ONCE THUNDERSTORMS DEVELOP, SOME COULD BE LONG LIVED PAST
MIDNIGHT INTO THE OVERNIGHT HOURS DEVELOPING INTO SLOWLY FOREWORD
PROPAGATING MCS SEGMENTS.

A REPEAT IS EXPECTED OVER THE NEXT COUPLE OF NIGHTS AS THE COLD
FRONT SLOWLY SHIFTS SOUTHWARD INTO  OKLAHOMA. SUNDAY EVENING SHOULD
AGAIN BRING CONVECTIVE DEVELOPMENT ACROSS THE TEXAS PANHANDLE, AND
EXTENDING NORTHWARD INTO SOUTH CENTRAL KANSAS. WE HAVE FORECAST AN
AXIS OF HIGHEST POPS TONIGHT ROUGHLY FROM GARDEN CITY TO HAYS, AND
BY SUNDAY NIGHT FARTHER SOUTH ACROSS THE SOUTHEAST THIRD OF THE
FORECAST AREA. AS FAR AS MODELS GO, THE NAM HAS DONE A GREAT JOB
THE HEAVY PRECIPITATION EVENT ACROSS NORTH WEST KANSAS DURING  THE
LAST 24 HOURS, AND THERE ARE SIGNIFICANT DIFFERENCES FOR TONIGHT
BETWEEN THE GFS AND NAM/WRF, AS THE GFS IS MORE ROBUST ON QPF ALONG
THE FRONT WHICH RUNS THROUGH DDC IN THE EVENING.

STILL WARM CONDITIONS ARE EXPECTED WITH 90S BEING EASILY REACHED
TODAY, BUT ALONG THE FRONTAL BOUNDARY, THE HIGHS WILL BE MORE
PROBLEMATIC. WE BLENDED THE DIFFERENCE BETWEEN THE GFS AND NAM FROM
AROUND SCOTT CITY TO JOHNSON CITY WESTWARD. AS THE FRONT SAGS
SOUTHWARD INTO SUNDAY, SOME RELIEF FROM THE WARM TEMPERATURES WILL
BE REALIZED ACROSS THE WEST AND NORTHERN COUNTIES. OVERNIGHT LOWS
WILL ALSO FALL ABOUT 5-15 DEGREES BY SUNDAY NIGHT AND EARLY MONDAY
AS DEW POINTS FALL.

RUSSELL

DAYS 3-7...

THE UPPER LEVEL TROUGH RESPONSIBLE FOR SUSTAINED ACTIVE SEVERE
WEATHER AND HEAVY RAINFALL ACROSS THE CENTRAL PLAINS WILL SHIFT INTO
THE UPPER MIDWEST REGION WITH WEAK, BROAD HIGH PRESSURE AT THE
SURFACE INFLUENCING DDC FA WEATHER.  HAVE REDUCED POPS TO BELOW 20
ACROSS THE NORTHWEST HALF OF THE FORECAST AREA MONDAY NIGHT AND
EVERYWHERE TUESDAY...GIVEN THAT THE FRONTAL BOUNDARY IS EXPECTED TO
BE WELL SOUTH OF THE FORECAST AREA BY THIS TIME.  SEE NO REAL
FORCING FOR ASCENT TO PROVIDE EVEN A MARGINAL THUNDERSTORM CHANCE
TUESDAY ACROSS SOUTHWEST KANSAS.  THE FRONT WILL EVENTUALLY WASH OUT
ACROSS NORTH TEXAS/SOUTHERN OKLAHOMA WITH A RETURN TO A WEST
SOUTHWEST TO EAST NORTHEAST ZONAL MID/UPPER LEVEL FLOW PATTERN.
THIS FLOW PATTERN WILL SLOWLY SUPPORT THE DEVELOPMENT OF LEE TROUGH
ONCE AGAIN BY MIDWEEK...AND A SUBSEQUENT RETURN TO SOUTHERLY WINDS
AND LOW LEVEL MOISTURE.  EVAPOTRANSPIRATION WILL BE MAXIMIZED BY
MIDWEEK GIVEN ALL THE RECENT RAINFALL ACROSS THE CENTRAL PLAINS...SO
WE SHOULD EASILY SEE A RETURN TO MID-UPPER 60S DEWPOINTS ACROSS MUCH
OF THE DDC FA WHEN THE SOUTHERLY WINDS RETURN.  PRECIP CHANCES WILL
REMAIN FAIRLY SMALL WEDNESDAY AND THE 15 POPS LOOK PRETTY GOOD AT
THIS POINT.  THE NEXT UPPER LEVEL TROUGH WILL ENTER THE ROCKIES BUT
TAKE A MORE NORTHERLY TRACK...THUS THE END OF NEXT WEEK'S SEVERE
WEATHER THREAT WILL MOST LIKELY BE FOCUSED NORTH OF THE DDC FA.
-UMSCHEID

AVIATION...

THUNDERSTORM CHANCES LATER TODAY AND THIS EVENING WILL PRESENT THE
MOST SIGNIFICANT CHALLENGE IN THE AVIATION FORECAST.  OUTSIDE OF
THUNDERSTORMS...PREVAILING SKY CONDITION WILL BE VFR AS THE COLD
FRONT WILL REMAIN NORTH OF ALL THREE TERMINALS (KDDC, KGCK, KHYS)
THROUGH THE EARLY EVENING HOURS.  WILL CONTINUE TO FORECAST VCTS AT
ALL THREE TAF SITES DURING THE EVENING HOURS WITH THE COLD FRONT
SLOWLY MOVING THROUGH THE TAF SITES (PARTICULARLY KHYS AND KGCK)
OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING.

UMSCHEID

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 12, 3:51 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT SAT JUN 12 2010

KSZ030-031-043>046-061>066-074>081-084>090-130900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 AM CDT SAT JUN 12 2010 /251 AM MDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING, AND LAST INTO THE MID TO LATE EVENING HOURS. THE AREA OF
HIGHEST CHANCES FOR THUNDERSTORMS WILL BE ROUGHLY ALONG AN ELKHART
TO DODGE CITY TO HAYS LINE. A FEW THUNDERSTORMS WILL START OUT
WITH A GOLF BALL SIZE HAIL, DAMAGING WIND AND TORNADO THREAT, AND
BY MID TO LATE EVENING, A HEAVY RAIN, CLOUD TO GROUND LIGHTNING
AND DAMAGING WIND THREAT WILL BE MORE LIKELY. HEAVY RAIN CAUSING
LOCALIZED FLOODING AND FREQUENT LIGHTNING SHOULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS PRODUCING PRIMARILY LOCALLY HEAVY RAIN AND
LIGHTNING ARE POSSIBLE EARLY SUNDAY MORNING. BY LATE SUNDAY
AFTERNOON A REPEAT ROUND OF SEVERE WEATHER AND HEAVY RAIN
PRODUCING THUNDERSTORMS WILL BE FOUND FARTHER SOUTH, PROBABLY
ALONG AND EAST OF A LIBERAL TO GREENSBURG LINE.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY WITH PRIMARILY A
NICKEL SIZE HAIL AND CLOUD TO GROUND LIGHTNING THREAT, AS WELL AS
IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:36 PM CDTSpecial Weather StatementDDCHodgeman, Ness39 min
Jun 12, 3:38 PM CDTSpecial Weather StatementDDCGray52 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee42 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush46 min
Jun 12, 4:54 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush51 min
Jun 12, 4:59 PM CDTTornado WarningDDCRush31 min
Jun 12, 5:00 PM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 11 more29 hr
Jun 12, 6:13 PM CDTSpecial Weather StatementDDCPawnee, Rush47 min
Jun 12, 6:23 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman52 min
Jun 12, 6:55 PM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.